Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 98, NWS Pittsburgh, PA

July 5, 2001Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 5, 2001, 5:17 PM EDT for Preston County, West Virginia. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2001, 5:17 PM EDT (21:17 UTC)
Expired
Jul 5, 2001, 6:15 PM EDT
In force
58 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Preston County, WV

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:45 PM EDTThunderstorm WindMasontown, WVThunderstorm winds downed a few large trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 052118
SVRPBZ

WVC077-052215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 615 PM EDT

* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF TERRA ALTA...MOVING EAST
  AT 35 MPH.

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:17 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 5, 4:17 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 PM EDT THU JUL 5 2001

FRONTAL BNDRY MOVING QUICKLY SEWD ATTM AND WILL PUSH S OF M/D LINE
THIS EVE AND S OF XTRME SRN CNTYS THEREAFTER. OLD MRNG OUTFLOW BNDRYS
ALONG M/D LINE CNTYS MAY PROVIDE FOCUS MECHANISM THIS EVENING FOR
SOME HEAVY RAINFALL SO FFA CONTD TIL 8PM.
SFC HI PRES WILL MOVE IN AND PROVIDE PLSNT FRI FOR REGION.
MESOETA MDL HINTS TWD A SHRT/WV DRIVING SEWD LATE FRI NGT/EARLY SAT MRNG
INTO WRN SXNS CWA...FOR TIME BEING THOUGH WILL INDICATE ONLY PCDY SKIES
THOUGH WAA GETS WELL UNDERWAY DURING FRI NGT. INTRODUCE CHC POPS SAT.
GUID TEMPS LOOK OKAY.

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 800 PM EDT THURSDAY FOR ZONE MDZ001.

OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 800 PM EDT THURSDAY FOR ZONES
PAZ031>032.

WV...FLASH FLOOD WATCH UNTIL 800 PM EDT THURSDAY FOR ZONES WVZ004...
WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Jul 5, 11:40 AM EDT, 5 hours 37 minutes before
PAZ013-020-051630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 AM EDT THU JUL 5 2001

...THUNDERSTORMS MOVING INTO THE AREA...

THUNDERSTORMS WILL MOVE INTO SOUTHWEST MERWCER COUNTY AND NORTHERN
BEAVER COUNTY BEFORE 1145 AM EDT. THESE STORMS MAY CONTAIN SMALL
HAIL...GUSTY WINDS UP TO 40 MPH OR SO AND DANGEROUS LIGHTNING. ALSO
HEAVY RAINFALL IS  POSSIBLE OF ONE INCH IN LESS THAN ONE HOUR.
Special weather statement, Jul 5, 11:41 AM EDT, 5 hours 36 minutes before
PAZ013-020-051630-
SPECIAL WEATHER STATEMENT...CORRECTION FOR LAWRENCE COUNTY
NATIONAL WEATHER SERVICE PITTSBURGH PA
1141 AM EDT THU JUL 5 2001

...THUNDERSTORMS MOVING INTO THE AREA...

THUNDERSTORMS WILL MOVE INTO SOUTHWEST LAWRENCE COUNTY AND NORTHERN
BEAVER COUNTY BEFORE 1145 AM EDT. THESE STORMS MAY CONTAIN SMALL
HAIL...GUSTY WINDS UP TO 40 MPH OR SO AND DANGEROUS LIGHTNING. ALSO
HEAVY RAINFALL IS  POSSIBLE OF ONE INCH IN LEbSS THAN ONE HOUR.
Special weather statement, Jul 5, 12:02 PM EDT, 5 hours 15 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
030-WVZ001>003-052000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1202 PM EDT THU JUL 5 2001

...SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...

STORMS ACROSS THE REGION THIS AFTERNOON MAY CONTAIN
SMALL HAIL...WIND GUSTS UP TO 40 MPH OR SO...AND FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES. HEAVY DOWNPOURS OF UP TO AN INCH
OF RAIN IN A SHORT PERIOD OF TIME IS ALSO POSSIBLE.

BE ALERT TO CHANGING WEATHER CONDITIONS IF YOU ARE OUTDOORS OR
TRAVELING ON THE ROADWAYS.
Local storm report, Jul 5, 3:13 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
313 PM EDT THU JUL 5 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
S
1130 AM    SALEM                     OH
07/05/01   COLUMBIANA                     3/4 INCH HAIL.

0145 PM    NEW ALEXANDREA            PA
07/05/01   WESTMORELAND                   TREES DOWN.
Local storm report, Jul 5, 4:07 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
407 PM EDT THU JUL 5 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    SALEM                     OH
07/05/01   COLUMBIANA                     3/4 INCH HAIL.

0145 PM    NEW ALEXANDREA            PA
07/05/01   WESTMORELAND                   TREES DOWN.

0344 PM    MOUNT PLEASANT            PA   WIND DAMAGE
07/05/01   WESTMORELAND                   TREES DOWN IN CUMMINGWOOD
                                          PARK REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:03 PM EDTSevere Thunderstorm WarningPBZOhio42 min
Jul 5, 5:04 PM EDTFlash Flood WarningPBZMarion116 min
Jul 5, 5:57 PM EDTFlash Flood WarningPBZPreston3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.